Endocrine Abstracts (2017) 50 P415 | DOI: 10.1530/endoabs.50.P415

A rare case of carbimazole-induced acute liver failure

Shaila Khan & Thomas Galliford


West Hertfordshire NHS Trust, London, UK.


Antithyroid drugs can cause hepatic dysfunction, from mild derangement to severe, fulminant failure. It is well known that propylthiouracil may cause fulminant liver failure yet we present an exceptionally rare case of this type of adverse drug reaction with carbimazole.

A 75 year old woman presented to hospital with a fall and a two day history of jaundice. Six weeks earlier, she had been diagnosed with both congestive cardiac failure and Graves thyrotoxicosis, and she was commenced on carbimazole. On assessment after her fall, she was found to be jaundiced and her liver function tests showed significant derangement with a predominantly cholestatic picture. She had no known prior hepatic dysfunction. She underwent liver ultrasound and magnetic resonance cholangiopancreatography, neither of which confirmed an underlying diagnosis. A liver screen excluded viral and autoimmune causes. Carbimazole was suspected as a culprit and therefore discontinued and she proceeded to liver biopsy. The histology showed cholestasis with minimal portal inflammation, which was consistent with a drug induced injury known to occur with carbimazole. In the meantime, arrangements were made to proceed to total thyroidectomy in order to resolve her thyrotoxicosis. Unfortunately, as her liver failure declined further, she developed sepsis. This lead to a profound clinical deterioration with regards to her congestive cardiac failure in particular. Surgical intervention became extremely high risk due to these comorbidities and was essentially no longer possible and the patient died.

Liver dysfunction with thyroid disease is common, but fulminant liver failure secondary to carbimazole is extremely uncommon. In known cases, the hepatic function is usually cholestatic in nature and recovery is slow after discontinuation of carbimazole. Biopsy specimens show preserved hepatic architecture, intracanalicular cholestasis and perioportal inflammation. This case highlights exceedingly rare potential for carbimazole to cause severe and irreversible liver failure, which may ultimately lead to fatality.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts